This site is intended for health professionals only

At the heart of general practice since 1960

What's causing the itchy rash on this girl's back?

This normally healthy young girl’s rash was clearly urticaria – but how did Dr Mike Wyndham discover a possible cause?

 

The patient

This eight-year-old girl was brought along on a cool July day by her father as Mum works shifts. Her parents are separated and the practice knows that communication between them is not always good. She is a fit and healthy girl who is a ballet dancer and, apart from spraining her ankle last year, she rarely consults. Her repeat prescriptions are for hay fever – beclomethasone nasal spray and sodium cromoglycate eye drops. She'd had a hard day at school as she had developed a very itchy rash that would not settle.

First instinct

There was an extensive rash, affecting a large area of her body. She was even scratching it while I was trying to assess her. There were large areas of redness and what looked like weals. So, confidently, I could confirm that this was urticaria. The question was, what was the cause?

Differential diagnosis

• Idiopathic

• Drug-induced

• Food ingestion

• Infection-related

• External stimuli-induced

Any rash may cause alarm to the patient but when it's dramatic and symptomatic the stress levels become high. Combined with a diagnosis of allergy, the concern is that if there are future episodes, the results may be catastrophic as in peanut allergy. So when you tell the patient that the cause of urticaria is frequently unknown, it is greeted with a pretty disconsolate look. However, the cause is more likely to be detected if there is acute onset.

Drugs should always be considered at the top of the list when an atypical rash appears, particularly when a new drug has been introduced. Anti-inflammatories may be a cause but there was no history of ibuprofen ingestion.

Various foods are associated with acute urticaria such as seafood and peanuts. There was no history of eating these.

Infections such as hepatitis B and glandular fever may induce the rash but she was quite well.

Exposure to heat or cold may induce an urticarial rash. Well, typically, the ambient temperatures had not been that high and although she works hard at her ballet, the temperatures in the cold hall where she has her lessons prevented her from overheating.

So when I explained that I couldn't identify the cause of the rash, it was received with some concern. I offered a prescription for chlopheniramine with a promise that the urticaria would slowly settle.

Getting on the right track

These days we seem to get a plethora of faxed communications from our out-of-hours provider and walk-in centre. Rather to my surprise, I received a fax relating to this girl the day after our consultation. It would seem that she had become wheezy during the evening two days earlier. It was thought to have been in association with her hayfever, and she had been given a salbutamol inhaler by our local walk-in centre. Dad hadn't mentioned this. Perhaps he had forgotten or perhaps he didn't know. A perusal of the BNF quotes urticaria as a side-effect of salbutamol and so there was our likely explanation.

Dr Mike Wyndham is a GP in Edgware, north London

Itchy rash

This normally healthy young girl's rash was clearly urticaria – but how did Dr Mike Wyndham discover a possible cause?

The patient

This eight-year-old girl was brought along on a cool July day by her father as Mum works shifts. Her parents are separated and the practice knows that communication between them is not always good. She is a fit and healthy girl who is a ballet dancer and, apart from spraining her ankle last year, she rarely consults. Her repeat prescriptions are for hay fever – beclomethasone nasal spray and sodium cromoglycate eye drops. She'd had a hard day at school as she had developed a very itchy rash that would not settle.

First instinct

There was an extensive rash, affecting a large area of her body. She was even scratching it while I was trying to assess her. There were large areas of redness and what looked like weals. So, confidently, I could confirm that this was urticaria. The question was, what was the cause?

Differential diagnosis

• Idiopathic

• Drug-induced

• Food ingestion

• Infection-related

• External stimuli-induced

Any rash may cause alarm to the patient but when it's dramatic and symptomatic the stress levels become high. Combined with a diagnosis of allergy, the concern is that if there are future episodes, the results may be catastrophic as in peanut allergy. So when you tell the patient that the cause of urticaria is frequently unknown, it is greeted with a pretty disconsolate look. However, the cause is more likely to be detected if there is acute onset.

Drugs should always be considered at the top of the list when an atypical rash appears, particularly when a new drug has been introduced. Anti-inflammatories may be a cause but there was no history of ibuprofen ingestion.

Various foods are associated with acute urticaria such as seafood and peanuts. There was no history of eating these.

Infections such as hepatitis B and glandular fever may induce the rash but she was quite well.

Exposure to heat or cold may induce an urticarial rash. Well, typically, the ambient temperatures had not been that high and although she works hard at her ballet, the temperatures in the cold hall where she has her lessons prevented her from overheating.

So when I explained that I couldn't identify the cause of the rash, it was received with some concern. I offered a prescription for chlopheniramine with a promise that the urticaria would slowly settle.

Getting on the right track

These days we seem to get a plethora of faxed communications from our out-of-hours provider and walk-in centre. Rather to my surprise, I received a fax relating to this girl the day after our consultation. It would seem that she had become wheezy during the evening two days earlier. It was thought to have been in association with her hayfever, and she had been given a salbutamol inhaler by our local walk-in centre. Dad hadn't mentioned this. Perhaps he had forgotten or perhaps he didn't know. A perusal of the BNF quotes urticaria as a side-effect of salbutamol and so there was our likely explanation.

Dr Mike Wyndham is a GP in Edgware, north London

Itchy rash

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say